Virginia, 2015

Lightning Strike in Virginia, July 5, 2015

July 5, 2015 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm along a frontal boundary produced a lightning strike which caused a house fire across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm along a frontal boundary produced a lightning strike which caused a house fire across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 9:05 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 5, 9:05 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1005 PM EDT SUN JUL 5 2015

.SYNOPSIS...
UNSETTLED WEATHER CONDITIONS WILL PREVAIL THROUGH MONDAY AS A
FRONTAL BOUNDARY OVER SOUTHERN VIRGINIA WILL BE SLOW TO LIFT NORTH
THIS EVENING THROUGH MONDAY AFTERNOON. THE FRONT FINALLY MOVES
NORTH OF THE AREA LATE MONDAY NIGHT INTO TUESDAY...WITH SHOWERS
AND THUNDERSTORMS BECOMING MORE WIDELY SCATTERED. THE NEXT COLD
FRONT WILL SLOWLY APPROACH FROM THE NORTH AND WEST THROUGH THE END
OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE CURRENT SURFACE ANALYSIS CONTINUES TO SHOW A BOUNDARY ACROSS
SOUTHSIDE VA...WITH A CLOSED UPPER LOW SPINNING OVER KY/WV PER
IR/WV SATELLITE IMAGERY. AS OF 945 PM...THE GREATEST CONCENTRATION
OF SHOWERS/TSTMS PER REGIONAL RADAR MOSAIC IS ACROSS INTERIOR
PORTIONS OF THE TIDEWATER AND S-CENTRAL VA. LIGHTER SHOWERS ARE
OCCURRING OVER PORTIONS OF CENTRAL VA AND THE ERN VA
PIEDMONT...WITH LITTLE TO NO ACTIVITY OVER COASTAL NE NC...AND THE
LOWER MD ERN SHORE. ADDITIONAL SHOWERS/TSTMS ARE APPROACHING SRN
VA FROM CENTRAL NC. LOCALLY HEAVY RAIN AND POTENTIAL FLOODING
REMAINS THE LARGEST THREAT. HOWEVER...CURRENT RADAR TRENDS SUGGEST
MORE FORWARD MOTION...WHICH WOULD MINIMIZE THE FLOODING THREAT.
THIS IS IN CONTRAST TO THE SLOW MOVING MERGING CELLS THAT
PRODUCED RADAR ESTIMATED 3-5 IN OF RAIN ACROSS PORTIONS OF
S-CENTRAL VA/NORTHAMPTON NC LATE THIS PAST AFTERNOON. THE FORECAST
WILL MAINTAIN LIKELY POPS INTO MUCH OF CENTRAL VA INCLUDING METRO
RICHMOND THROUGH THE EARLY OVERNIGHT HOURS. THIS WILL BE IN
RESPONSE TO THE SFC FRONT LIFTING NORTH...AND SOME ENHANCED AREAS
OF DEEP LIFT MOVING IN FROM THE WEST AS THE UPPER LOW SHIFTS ENE
LATER TONIGHT. MODELS SUGGEST HOLDING ON TO CHC POPS WELL AFTER
MIDNIGHT...THOUGH COVERAGE OF STORMS SHOULD DIMINISH...ESP SRN 1/2
OF CWA. LOWS MAINLY IN THE UPPER 60S N/NW TO THE LOWER 70S
ELSEWHERE. QPF TONIGHT AVERAGES 0.50-0.75" INLAND WITH LESSER
AMOUNTS AT THE COAST. LOCALLY MUCH HIGHER AMTS POSSIBLE (AS
PREVIOUSLY MENTIONED) IN TRAINING STORMS BUT STILL APPEARS TOO
LIMITED OF A THREAT FOR ANY FLOOD WATCHES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
VRB CLDS-MOSTLY CLOUDY MON W/ HIGHEST POPS TRANSITIONING A BIT TO
THE N AND W AS UPR LVL LO SLOLY EXITS THE CNTRL APPALACHIANS. HI
TEMPS IN THE L/M80S NW TO THE U80S/ARND 90F SE. ATTM...TOTAL QPF
THROUGH MON NIGHT WILL AVG 1.OO-1.50 INCHES CNTRL/SCNTRL VA TO
INTERIOR NE NC...TAPERING TO AN AVG OF 1/2 INCH OR LESS OVR MOST
OF ERN VA TO THE LWR MD ERN SHORE. HWVR...LOCALLY MUCH HIGHER AMTS
ARE CERTAINLY PSBL DUE TO HI PWATS (1.75-2 INCHES)/SLO MOVING OR
REPEATING SHRAS/TSTMS. WILL CONT TO HIGHLIGHT PTNTL IN HWO.

BY TUE...THE PATTERN FINALLY LOOKS A BIT DRIER AS THE UPPER LOW
WEAKENS OVER THE MTNS AND WEAK RIDGING ALOFT DEVLOPS ALONG THE
MID ATLC COAST. WITH A SW FLOW AT THE SFC...AND RISING 850 MB
TEMPS...EXPECT TYPICAL SUMMERTIME HEAT WITH HIGHS INTO THE LOWER
90S MOST AREAS (FOR NOW STAYED A TAD BELOW GUIDANCE FOR HIGHS DUE
TO MOIST ANTECEDENT CONDS). HI TEMPS AT THE IMMEDIATE COAST WILL
BE IN THE 80S. WILL HAVE JUST A 20% POP CONFINED TO THE MID/LATE
AFTN/EARLY EVENING PERIOD MOST PLACES. WARM/HUMID TUE NIGHT WITH
LOWS IN LWR-MID 70S. WED SHOULD BEGIN DRY...WITH A SOMEWHAT HIGHER
CHC THAN TUE (30-40%) FOR AFTN/EVENING STORMS AND HIGHS INTO THE
UPPER 80S TO LOWER 90S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
TYPICAL SUMMERTIME PATTERN TO PREVAIL FOR THE END OF THE COMING WEEK
INTO NEXT WEEKEND AS A SUB-TROPICAL RIDGE BUILDS OVER THE SERN U.S.
AND A SERIES OF DISTURBANCES PASS MAINLY NORTH OF THE LOCAL AREA.
ISOLD OR WIDELY SCT AFT/EVE TSTMS WILL BE POSSIBLE EACH DAY (20-30%
POP). A WEAK COLD FRONT MAY DROP SOUTH INTO THE LOCAL AREA NEXT
WEEKEND WHICH WOULD PROMOTE A LITTLE BETTER COVERAGE OF TSTMS. LOWS
THROUGH THE PERIOD IN THE UPR 60S TO MID 70S. HIGH TEMPS IN THE UPR
80S TO LOW 90S...EXCEPT LOW/MID 80S AT THE BEACHES.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
FRNTL BNDRY LAYING ACRS SRN VA...WITH ISLTD SHOWERS/THUNDERSTORMS
POPPING UP ACROSS SE VA AND NE NC. THAT FRONT WILL LIFT BACK N
ACRS THE REGION AS A WARM FRONT THIS AFTN INTO MON CONTINUING
CHANCES FOR SCTD SHOWERS AND TSTMS INTO MON. THE FRONT WILL MOVE
N OF THE REGION MON NGT/TUE MORNG...WITH A MORE TYPICAL SUMMER
PATTERN EXPECTED FOR TUE INTO WED. ISLTD LATE AFTN/EVENING TSTMS
WILL BE POSSIBLE THOSE TWO DAYS.

&&

.MARINE...
WEAK SFC HIGH PRESSURE SLIDES OFF THE MID-ATLANTIC COAST
BY THIS EVENING. MEANWHILE...A FRONTAL BOUNDARY REMAINS STALLED
ALONG THE NC/VA BORDER THRU TONIGHT. THIS FRONTAL BOUNDARY LIFTS
NORTH THROUGH THE AREA ON MONDAY...AS LOW PRESSURE TO THE WEST MOVES
NORTH ALONG THE SPINE OF THE APPALACHIANS. E WINDS AOB 10 KT WILL
BECOME SE OR S ALL WATERS AFTER MIDNIGHT...THEN SSE 10-15 KT ON
MONDAY. RELATIVELY BENIGN BOATING CONDITIONS ARE EXPECTED TUE THRU
FRI AS A MORE TYPICAL SUMMERTIME PATTERN DEVELOPS. ISOLD TSTMS WILL
BE POSSIBLE EACH AFTN...BUT SCA CONDITIONS ARE NOT ANTICIPATED. SEAS
WILL REMAIN GENERALLY 2-3 FT. WAVES ON THE CHES BAY 1-2 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...AJZ/LKB
SHORT TERM...ALB/LKB
LONG TERM...JDM
AVIATION...TMG/DAP
MARINE...JDM
Hazardous weather outlook, Jul 5, 9:12 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1012 PM EDT SUN JUL 5 2015

MDZ021>025-VAZ099-100-070215-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
1012 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>014-030-VAZ048-060>062-065>069-079>083-087>090-092-093-
095>098-509>516-523>525-070215-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-YORK-
NEWPORT NEWS-HAMPTON/POQUOSON-
1012 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TONIGHT. LOCALLY HEAVY RAINFALL AND MINOR FLOODING OF
POOR DRAINAGE AND LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY. LOCALLY
HEAVY RAINFALL AND MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ064-075>078-084>086-517>522-070215-
CAROLINE-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-WESTERN KING WILLIAM-EASTERN KING WILLIAM-
WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-WESTERN ESSEX-
EASTERN ESSEX-
1012 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE
NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-031-032-102-070215-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-
1012 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY. LOCALLY HEAVY
RAINFALL AND MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS
IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 6:58 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 PM EDT SUN JUL 5 2015

NCZ013-014-VAZ092-093-096-060045-
HERTFORD-GATES-HERTFORD-ISLE OF WIGHT-SUFFOLK-SOUTHAMPTON-
758 PM EDT SUN JUL 5 2015

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
HERTFORD...NORTHWESTERN GATES...CITY OF FRANKLIN...SOUTHWESTERN ISLE
OF WIGHT...EASTERN SOUTHAMPTON AND SOUTHWESTERN CITY OF SUFFOLK
COUNTIES...

AT 758 PM EDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS ALONG A
LINE EXTENDING FROM SEDLEY TO WINTON...AND MOVING NORTH AT 15 MPH.

1 TO 2 INCHES OF RAINFALL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...WINDSOR...COURTLAND...GATESVILLE...HOLLAND...SUFFOLK...
GATES...WINTON...COFIELD...IVOR...COMO...CARRSVILLE...WHALEYVILLE...
HUNTERDALE...RODUCO...SEDLEY...ZUNI...HAZELTON...EURE AND
BARTONSVILLE.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

LAT...LON 3628 7692 3680 7710 3701 7682 3702 7681
      3651 7665
TIME...MOT...LOC 2358Z 200DEG 15KT 3677 7696 3641 7691

ZIMMERMAN
Special weather statement, Jul 5, 7:02 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
802 PM EDT SUN JUL 5 2015

VAZ062-069-060030-
POWHATAN-GOOCHLAND-
802 PM EDT SUN JUL 5 2015

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
GOOCHLAND AND POWHATAN COUNTIES...

AT 802 PM EDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS ALONG A
LINE EXTENDING FROM NEAR MACON TO NEAR POWHATAN...AND MOVING NORTH AT
20 MPH.

UP TO 1 INCH OF RAINFALL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POWHATAN...GOOCHLAND...BALLSVILLE...TRENHOLM...FIFE...MACON...
OILVILLE...SABOT...CROZIER...JEFFERSON...MICHAUX...GOODWINS STORE...
MAIDENS...IRWIN...LAKE POWHATAN...PROVOST...THREE SQUARE...
SUBLETTS...WEST VIEW AND FLAT ROCK.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

LAT...LON 3777 7806 3770 7766 3746 7780 3747 7789
      3748 7792 3748 7794 3749 7797 3749 7801
      3748 7802 3749 7810
TIME...MOT...LOC 0002Z 197DEG 17KT 3754 7799 3753 7787

ZIMMERMAN
Special weather statement, Jul 5, 7:46 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
846 PM EDT SUN JUL 5 2015

NCZ014-VAZ093-096-060130-
GATES-ISLE OF WIGHT-SUFFOLK-SUFFOLK-
846 PM EDT SUN JUL 5 2015

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
GATES...CENTRAL ISLE OF WIGHT AND WESTERN CITY OF SUFFOLK COUNTIES...

AT 846 PM EDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS ALONG A
LINE EXTENDING FROM NEAR WINDSOR TO NEAR SUNBURY...AND MOVING
NORTHEAST AT 20 MPH.

1 TO 2 INCHES OF RAINFALL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...WINDSOR...GATESVILLE...HOLLAND...DOWNTOWN SUFFOLK...
SUFFOLK...ISLE OF WIGHT...GATES...CORAPEAKE...CARRSVILLE...
WHALEYVILLE...ZUNI...KINGS FORK...DRIVER...RESCUE...HAZELTON...
SUFFOLK AIRPORT...INDIKA...CHUCKATUCK AND COLLOSSE.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

LAT...LON 3681 7687 3688 7682 3703 7658 3700 7658
      3700 7656 3697 7652 3661 7648 3655 7649
      3655 7654 3651 7649 3638 7675
TIME...MOT...LOC 0046Z 214DEG 16KT 3684 7671 3645 7668

ZIMMERMAN
Special weather statement, Jul 5, 8:37 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
937 PM EDT SUN JUL 5 2015

NCZ016-VAZ084-093-095>098-523>525-060200-
CAMDEN-ISLE OF WIGHT-YORK-YORK-NEWPORT
NEWS-SUFFOLK-HAMPTON/POQUOSON-GLOUCESTER-VIRGINIA
BEACH-NORFOLK/PORTSMOUTH-GLOUCESTER-SUFFOLK-CHESAPEAKE-
HAMPTON/POQUOSON-NORFOLK/PORTSMOUTH-
937 PM EDT SUN JUL 5 2015

...STRONG THUNDERSTORMS MOVING TOWARDS HAMPTON ROADS...

AT 935 PM EDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS ALONG A
LINE EXTENDING FROM NEAR FORT EUSTIS TO NEAR CORAPEAKE...AND MOVING
NORTHEAST AT 10 MPH.

VERY HEAVY RAINFALL AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  SMITHFIELD AND RESCUE AROUND 940 PM EDT.
  NEWPORT NEWS...PATRICK HENRY FIELD...CHRISTOPHER NEWPORT
UNIVERSITY...FORT EUSTIS...DENBIGH...BEACONSDALE AND TABB AROUND 1000
PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SOUTH NORFOLK...
NEWPORT NEWS GOLF COURSE...LAWSON...CHUCKATUCK...BENNS CHURCH...
LANGLEY VIEW...HORNSBYVILLE...DARE...HARRIS GROVE AND SEVERN.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3655 7653 3711 7667 3712 7666 3704 7665
      3703 7664 3714 7662 3733 7641 3715 7641
      3717 7635 3710 7628 3697 7633 3701 7634
      3696 7641 3692 7638 3698 7630 3695 7627
      3697 7628 3696 7627 3655 7610
TIME...MOT...LOC 0135Z 235DEG 8KT 3708 7664 3653 7652

JFOSTER
Special weather statement, Jul 5, 8:52 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
952 PM EDT SUN JUL 5 2015

VAZ088-089-092-093-096-060230-
ISLE OF WIGHT-SURRY-SUFFOLK-SOUTHAMPTON-SUSSEX-
952 PM EDT SUN JUL 5 2015

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CITY OF
FRANKLIN...SOUTHWESTERN ISLE OF WIGHT...EASTERN SOUTHAMPTON...EAST
CENTRAL SUSSEX...SOUTHWESTERN CITY OF SUFFOLK AND SOUTH CENTRAL SURRY
COUNTIES...

AT 951 PM EDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF SEDLEY TO HUNTERDALE TO NEAR
COMO...AND MOVING NORTHEAST AT 15 MPH.

1 TO 2 INCHES OF RAINFALL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...WINDSOR...WAKEFIELD...HOLLAND...SUFFOLK...IVOR...
DENDRON...CARRSVILLE...WHALEYVILLE...ELBERON...HUNTERDALE...SEDLEY...
ZUNI...LEES MILL...RAYNOR...COLLOSSE...DELK CROSSROADS...BOAZ...
CLEOPUS AND STORY.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3667 7700 3688 7711 3713 7683 3687 7671
      3657 7668 3655 7680 3655 7692 3654 7692
      3654 7699
TIME...MOT...LOC 0151Z 228DEG 14KT 3686 7702 3671 7694 3654 7694

ZIMMERMAN
Special weather statement, Jul 5, 9:08 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 PM EDT SUN JUL 5 2015

VAZ084-086-095-098-523>525-060245-
NORFOLK/PORTSMOUTH-GLOUCESTER-YORK-YORK-NEWPORT
NEWS-HAMPTON/POQUOSON-NORFOLK/PORTSMOUTH-HAMPTON/POQUOSON-GLOUCESTER-
VIRGINIA BEACH-MATHEWS-MATHEWS-
1008 PM EDT SUN JUL 5 2015

...THUNDERSTORMS CONTINUE TOWARDS HAMPTON ROADS...

AT 1006 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM DENBIGH TO KEMPSVILLE...AND MOVING NORTHEAST AT 35
MPH.

THESE STORMS WILL BE NEAR...
  VIRGINIA BEACH...KEMPSVILLE...VIRGINIA WESLEYAN COLLEGE AND NORFOLK
INTERNATIONAL ARPT AROUND 1010 PM EDT.
  HAMPTON AND LANGLEY AFB AROUND 1015 PM EDT.
  SEAFORD AROUND 1020 PM EDT.
  ACHILLES AROUND 1025 PM EDT.
  BAVON AROUND 1040 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE PORT HAYWOOD...
NEWPORT NEWS GOLF COURSE...NORTH VIRGINIA BEACH...LANGLEY VIEW...
HORNSBYVILLE...DARE...MACONS CORNER...HARRIS GROVE...SEVERN AND
MESSICK.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3675 7613 3713 7663 3724 7651 3722 7643
      3726 7644 3725 7650 3733 7640 3717 7637
      3714 7631 3737 7635 3744 7626 3697 7628
      3691 7610 3688 7612 3685 7606 3691 7609
      3694 7600 3692 7598 3681 7597
TIME...MOT...LOC 0206Z 233DEG 30KT 3712 7652 3683 7615

JFOSTER

The radar

The Norfolk radar (KAKQ), 34 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Isle of Wight

When
July 5, 9:24 PM EST
Where
Isle of Wight County, 0.55 mi E of Smithfield
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.980, -76.620

Lightning strike caused a house fire in Smithfield.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593223.